Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Oct 3, 2018, 2:45 PM PDT for Mariposa County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 2:45 PM PDT (21:45 UTC)
- Expired
- Oct 3, 2018, 5:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 150 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WGUS56 KHNX 032145 FFWHNX CAC043-040045- /O.NEW.KHNX.FF.W.0013.181003T2145Z-181004T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 245 PM PDT WED OCT 3 2018 ...FLASH FLOOD EMERGENCY FOR the Ferguson Fire burn area... The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Central Mariposa County in central California... * Until 545 PM PDT. * At 239 PM PDT, local law enforcement reported 3 feet of mud across Highway 140 as well as downed trees along the highway. Debris flow is already occurring. * Some locations that will experience flooding include... El Portal. * Excessive rainfall over the burn scar will result in debris flow moving through the Merced River drainage. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is an extremely dangerous, life threatening situation. Avoid this area, find an alternate route. && LAT...LON 3767 11969 3759 11994 3763 12000 3773 11972 $$ DCH
2 follow-up statements
999 WGUS76 KHNX 032331 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 431 PM PDT WED OCT 3 2018 CAC043-040045- /O.CON.KHNX.FF.W.0013.000000T0000Z-181004T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mariposa CA- 431 PM PDT WED OCT 3 2018 ...THIS IS A FLASH FLOOD EMERGENCY FOR the Ferguson Fire burn area... ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR CENTRAL MARIPOSA COUNTY... At 428 PM PDT, crews were working to clear mud and downed trees across Highway 140 in the Ferguson Fire burn area. This is a FLASH FLOOD EMERGENCY for the Ferguson Fire burn area. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! Light to moderate rainfall is continuing in the warned area and more thunderstorms may develop with heavy rainfall possible. This could result in additional debris flow moving through the Merced River drainage. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... El Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. This is an extremely dangerous and life-threatening situation. Do not attempt to travel unless you are fleeing an area subject to flooding or under an evacuation order. && LAT...LON 3767 11969 3759 11994 3763 12000 3773 11972 $$ DCH
592 WGUS76 KHNX 040039 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 539 PM PDT WED OCT 3 2018 CAC043-040046- /O.EXP.KHNX.FF.W.0013.000000T0000Z-181004T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mariposa CA- 539 PM PDT WED OCT 3 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL MARIPOSA COUNTY WILL EXPIRE AT 545 PM PDT... The heavy rain has ended across highway 140 where the mudslide has occurred. We are expecting only a few showers over the next several hours with only around a 0.10 of an inch additional rain expected. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3767 11969 3759 11994 3763 12000 3773 11972 $$ JDB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:35 AM PDT, 11 hours 10 minutes earlier.
Area forecast discussion, Oct 3, 3:35 AM PDT, 11 hours 10 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 335 AM PDT Wed Oct 3 2018 .SYNOPSIS... A low pressure system will bring a threat of scattered showers through Wednesday night with isolated thunderstorms possible Wednesday afternoon. A weak disturbance may affect portions of Central California Thursday, before dry, northwest flow aloft returns to the area Thursday night. Cooler than normal conditions will continue through early next week. && .DISCUSSION... The upper low near 32N/125W is bringing a difluent southerly flow across central California early this morning. This is allowing showers to develop in the San Joaquin Valley as well as the Sierra Nevada and foothill areas. Expect showers to continue to develop through the morning hours and increase this afternoon as impulses rotate around the low as it moves closer to the coast. Thunderstorms will be possible across most of the CWA this afternoon and evening. The low is expected to be near the coast by late this afternoon then move inland overnight. Showers and thunderstorms will diminish late this evening. However, some shower activity will continue Thursday, mainly in the northeastern portion of the CWA as a trailing shortwave moves through. Friday through early next week, the region will be in a northerly flow aloft. Another shortwave will drop south from the Pacific Northwest and into the Great Basin on Saturday, bringing a slight chance of showers over the Sierra Nevada. Otherwise, the forecast will remain dry through next Tuesday. The shortwave moving through on Saturday may also bring gusty winds to parts of the San Joaquin Valley and the Kern County mountains and desert areas. Temperatures will remain near to slightly below normal through the period. && .AVIATION... A slight chance of afternoon thunderstorms across the Central California Interior between 18Z Today and 06Z Thursday. Afterward, VFR conditions will prevail for the rest of the period. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...Bean avn/fw...Molina synopsis...Bean weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 11:35 AM PDT | Flash Flood Watch | HNX | 12 hr | |
| Oct 3, 1:21 PM PDT | Flash Flood Warning | HNX | Mariposa, Tuolumne | 3 hr |
| Oct 3, 3:02 PM PDT | Special Weather Statement | HNX | Kings | 43 min |
| Oct 3, 3:20 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 40 min |
| Oct 3, 3:46 PM PDT | Flash Flood Warning | HNX | Fresno | 3 hr |
| Oct 3, 4:11 PM PDT | Special Weather Statement | HNX | Kings | 49 min |
| Oct 3, 4:38 PM PDT | Areal Flood Advisory | HNX | Fresno, Kings | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.